Message from a reader:
I am trying to determine what my best course of action might be in dealing with protracted withdrawals from a number of drugs, including benzodiazepines.
My history is as follows: I was snorting Oxycontin for about 6 months and went into treatment to stop. Before entering the rehab hospital they put me on Clonidine .2 mgs, Ambien 12.5 mg and Sertraline 50mgs for about 1-2 weeks. Once hospitalized they switched me to Mirtazapine 15 mg, Clonazepam 1 mg and Cymbalta 20 mg., and I was on these for 5-6 months.
I took myself off all three of the last meds over a week or two, becoming free from all drugs. I believe stopping these medications cold turkey affected my CNS. I don’t drink alcohol or smoke pot. I basically stopped interacting with all of my friends to stay away from all drugs and alcohol.
I still feel awful. My primary symptoms are anxiety, depression, foggy-headed and depersonalization.
I have read posts from a woman who goes by username “Polenta,” from a site called benzo buddies, who is nearly 80 and has been in withdrawal for 20 years.
Will I fully heal? Does everybody heal no matter how far out they are? This Polenta woman says she knows of people who are as far out as her, or farther. My big question that plagues me is whether these people recover mentally? I’m aware there are physical and mental symptoms; I only suffer from mental symptoms. Polenta said in another post that Una had said there were people out even farther out who recovered, even a person 25 yrs. out. I’m wondering if that person was like Polenta and suffered from mental issues and still recovered to have quality of life.
Would I benefit from starting a low dose of an antidepressant and then tapering very slowly off to help stabilize my CNS? I greatly appreciate any advice that you can offer me. Ive been in a lot of pain these last couple years and believe that someone with your professional and personal experiences can help me find some answers.
I hear similar complaints frequently. Just today I saw a person who has been struggling to get off psychiatric medications, including benzodiazepines, for several years. He is not able to stop cold turkey because when the diazepam level in his bloodstream drops too low, his anxiety and panic become unbearable.
There is a split between what you will read on the internet*vs. what you will be told by most physicians. Horror stories about permanent structural damage to the GABA receptor complex have little or no basis in scientific research.
The common medical opinion is that benzodiazepines act at GABA receptors in a reversible manner, and that while withdrawal is very unpleasant for some people, there are no permanent symptoms caused by benzodiazepine intoxication or withdrawal. Benzodiazepines have been prescribed fairly commonly for 40 years or so, and the collective experience suggests that they are quite safe, beyond an increased risk of miscarriage in the first trimester of pregnancy and the well-known problems of tolerance, dose escalation and addiction. That said, I am no fan of routine use of benzodiazepines, as I point out here.
I suspect that most physicians who hear your story will write the symptoms off as psychiatric or psychological. There will be homeopathic or naturopathic physicians who will use your symptoms as reason to sell you all sorts of cleansing products, or gadgets that rebalance the body in some way, or bizarre-sounding therapies that adjust your energy fields.
Im sure I sound skeptical, because I AM skeptical. Since you are writing to it me, Ill share my opinion, and you can decide who to believe. I am a scientist at heart. One thing that getting a PhD teaches a person is how to critically assess the scientific literature. I am a reviewer for two publicationsAcademic Psychiatry and Journal of Addictionwhere I am occasionally called upon to review articles that have been submitted, suggest changes, and help determine whether the study described in the article contains bias or statistical errors that should prevent publication. I know very well how easily we humans can misperceive things by seeing what we want to see, or by automatically believing what we suspect to be true.
The supplements used to treat opioid or benzodiazepine withdrawal are essentially worthless. There are many plants that have folklore attached to them, and in many cases that folklore has been copied in some bogus encyclopedia of natural remedies and then claimed by other people to be true— because it is in a book. People write all sorts of nonsense in home medicine references; many such books are self-published, so there is not even an editor putting his/her reputation on the lineor if there is, the lure of quick cash has erased concerns about leading people astray. My patients have used many of the remedies, including products that advertise on my web sites. Ive never witnessed relief beyond the expected placebo effect. Realize that the placebo effect has a huge impact on psychological symptoms such as depression and anxiety.
There is a bizarre tendency among people to accept what is described as natural. Many people are afraid of FDA-approved medications that have been through years of testing, yet gobble down supplements from China that were never inspected by anyone. Im off topic, but I think that the general attraction of things described as natural must be called out for the silly charade that it is. Your body has no way of knowing what is natural and what isnt; your intestine takes on the breakdown and absorption of ingested chemicals regardless of whether that chemical was made by a factory or by a mushroom.
The products hyped to cleanse the body are simply bogus—with the exception of a few medications with very specific binding properties such as chelating agents that bind heavy metals, or chemicals that draw ammonia from the bloodstream into the colon. When someone is given naltrexone, opioids are NOT flushed from the system. Naltrexone competes for binding at the mu receptor and causes withdrawal, but the molecules being antagonized are still in the body, and are eliminated at the same rate whether or not naltrexone is present. Yet the rapid detox people love to write about cleansing the body of opioids. Hogwash!
Back to your case from a scientific, evidence-based perspective it is difficult to see how withdrawal would cause permanent damage to neurons, provided there were no seizures or lack of oxygen at some point in the process. While some people have long-term symptoms like you describe, the vast majority of people suffer insomnia for several weeks, but then return to normal as the receptors lose their tolerance. Why would your brain be different? Realize that dividing physical vs. mental causes for symptoms creates an unnatural dichotomy. Mental symptoms are caused by physical changes in the brain. If you are having depression and anxiety, there are neurons in your brain that are firing in a certain pattern to make you to feel that way.
So if Im correct, why do some people experience symptoms like yours for years after stopping benzodiazepines?
I suspect that in some people, psychological symptoms and physical or emotional feelings become imprinted on the brain, as memories that play back over and over in response to certain cues, until they are replaced by other memories and imprinting. Memories form because the neural pathways that get used become more likely to be used again, like ruts in a muddy field. The pathways that make you feel anxious, for example, fire strong signals over and over during true withdrawal, and from that point forward, those pathways are easily set off again by certain cues, or perhaps even spontaneously.
I see more evidence for this phenomenon in people addicted to opioids, whose thoughts can generate symptoms of withdrawal months or years after the last use of opioids. As one thinks about it, if memories of a pleasant vacation can generate smiles for weeks afterward, doesnt it make sense that memories of withdrawal can generate anxiety and depression?
The answer for your situation then becomes forgetting those miserable experiences, best done by replacing the bad memories with layers and layers of better memories. That may mean doing your best to act as if; to fake it til you make it, force a smile, and keep on truckin day after day until you feel better. Keep your mind open to change, and do your best to see the positive side of things. Practice gratitude whenever you remember to. Exercise is always helpful, I think because it forces us to replace thoughts of despair and impotence with the experience of pushing forward despite those feelings.
I wish I knew an easier, faster way to feel better. But if there is one, I havent discovered it yet.
I wish you well,
* References to a certain UK physician havebeen removed. I admit that my knowledge of that physician’s body of work comes from what I have read from others– not directly from the source.